Flood, Hamlin
- When
- August 1, 12:00 AM CST to 5:00 AM CST
- Where
- Hamlin County, 2.07 mi S of Appleby to 13.7 mi SW of Appleby
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.800, -97.030
Flooding on the Big Sioux River near Castlewood, which began in late July, continued into August. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Flooding on the Big Sioux River near Castlewood, which began in late July, continued into August. The river started the month at 9.4 feet, or 0.4 feet above flood stage, before falling below flood stage at 5:00 a.m. CST on August 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:18 PM CST, 42 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1218 AM CDT Fri Aug 1 2025 .KEY MESSAGES... - There is a 50 to 80 percent chance of showers and thunderstorms mainly throughout and west of the James River valley late tonight into Friday morning and again Friday night. There is a marginal risk (level 1 out of 5) for severe weather, west river, Friday afternoon and evening. Isolated instances of one inch hail and 60 mph thunderstorm wind gusts are possible. - There is a 40 to 60 percent chance of showers and thunderstorms Saturday night across central and eastern South Dakota. No severe weather is expected at this time. - Surface smoke from wildfires is expected to persist across much of the region through Saturday. Monitor the latest from the EPA and state agencies, as there may be impacts for those sensitive to smoke. - Highs through at least Monday will be 5 to 10 degrees below normal for this time of year, with daytime highs in the 70s to low 80s. && .UPDATE... Issued at 845 PM CDT Thu Jul 31 2025 A lone shower nearly stationary over southern Hand county over the past hour has forced insertion of slight chance (20%) PoPs across a larger portion of southern Hand/Hyde and Buffalo counties. Otherwise, CAMs still indicating showers and thunderstorms increasing in areal coverage across western/central SD between 06Z-12Z as a low-level jet gets going over western SD. Areas of smoke continue across the region as well, and latest HRRR smoke output (near- surface) continues to show it remaining across the region into tomorrow. && .DISCUSSION... Issued at 231 PM CDT Thu Jul 31 2025 At 2 PM CDT, skies are a mix of sun and clouds and smoke aloft. Smoke near the ground also continues, with visibility reduced to 3-6 miles over the past 6 hours. Temperatures are warming into the 70s on east-southeast winds around 5 to 15 mph with gusts up to 20 mph. A line of slow moving showers over western South Dakota have pushed in to some of the west-river counties of this CWA (Stanley/Jones). Not a whole lot has changed over the past 24 hours, regarding the short term portion of the forecast. Between now and Friday night, upper level ridging west of this CWA will begin a very slow migration eastward. Shortwave energy stuck underneath this upper level ridge will kick out of the intermountain west in chunks between tonight and Friday night (and beyond), with the best chances (50-80 percent) of showers and thunderstorms showing up mainly each night between 00Z and 12Z and mainly throughout and west of the Missouri River valley thanks to the best low/mid-level WAA/forcing and night-time low level jet positioning being focused on the western two-thirds of South Dakota. All the needed ingredients for severe weather also look to remain basically bottled up across the central/northern high plains region west of this CWA. No severe weather outlooks cover this CWA right now. HRRR/RRFS output still says Canada wildfire near surface smoke will be capable of reducing visibility to less than 6 miles at times between now and Friday night. Low level thermal progs and temperature guidance continues to support high temperatures 5 to 10 degrees below normal (highs in the 70s to around 80 degrees), along with low temperatures near to slightly below normal through Friday night. Saturday through the end of the period, the upper level ridge appears to do everything it can to stay anchored over the CONUS's mid-section (including the northern plains states), before it eventually shifts east into the Great Lakes region and further east, with more zonal or west-southwesterly flow aloft trying to develop heading into Tuesday through Thursday of next week. Despite the upper level ridge's presence over the region, several rounds of shortwave energy are still progged to move through/under the ridge aloft and spread synoptic-scale lift over the CWA during much of the forecast period. Also, as surface high pressure relocates to the Great Lakes region, this CWA will find itself in the pressure gradient/return flow south-southeasterly wind pattern that ensues. Maybe the nose of the low level jet can spend some time over some portion of the CWA Saturday night and Sunday night. But, it's more probable to find the nose of the LLJ developing north or northwest of this CWA Saturday night. Suffice it to say, there is enough of a rain signal in the models/ensembles Saturday night for likely PoPs (50% up to 80%) to persist in the forecast. Further out in time, ensemble qpf clusters and the next potential synoptic-scale frontal boundary that could be pushing into/through the region Monday through Wednesday of next week (under semi-zonal flow aloft), support precipitation chances continuing to show up in every 12-hour forecast period from Sunday night through Thursday. The latest run of the RRFS to make an 84 hour forecast shows a continuance of the current near surface smoke and smoke aloft into Saturday. Smoke is in the wx grids and in the sky grids into Saturday. Will continue to monitor trends here. Temperatures in the out periods will be gradually warming, especially beyond Monday. With the shift of the upper level ridge to east of the CWA, better low level thermal advection can happen, with low level thermal progs (925hpa/850hpa) in the deterministic models and ensembles S.A. table anomalies showing enough warming throughout and west of the James River valley by Tue-Wed-Thu of next week to support high temperatures recovering back into the 80s to lower 90s. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1217 AM CDT Fri Aug 1 2025 Terminals KABR,KATY,KPIR,KMBG Areas of smoke (FU) will continue to affect the region through the TAF period, with VSBY generally dropping to 4-6SM while it's in place. Otherwise, -SHRA/SHRA and -TSRA/TSRA are possible across central SD early Friday morning and have inserted mention of this in KPIR/KMBG. More showers and thunderstorms are possible Friday afternoon and evening across central SD, but with somewhat high uncertainty on when/where. Will use PROB30 to handle that. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT DISCUSSION...10 AVIATION...20
Hazardous Weather Outlook National Weather Service Aberdeen SD 251 PM CDT Thu Jul 31 2025 SDZ005>008-010-011-017>023-036-037-051-012000- McPherson-Brown-Marshall-Roberts-Edmunds-Day-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 251 PM CDT Thu Jul 31 2025 This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Areas of smoke will affect the region through the overnight hours. Those sensitive to this should take precautions to limit exposure. Monitor the latest from the EPA at https://www.fire.airnow.gov .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of smoke are possible across the region Friday and Saturday. Monitor the latest from the EPA at https://www.fire.airnow.gov 50 to 80 percent chance of showers and thunderstorms Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ004-009-016-012000- Campbell-Walworth-Potter- 251 PM CDT Thu Jul 31 2025 This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. There is a 15 to 30 percent chance of showers and thunderstorms this evening, increasing to 50 to 80 percent in the late overnight hours. No severe weather is expected. Areas of smoke will affect the region through the overnight hours. Those sensitive to this should take precautions to limit exposure. Monitor the latest from the EPA at https://www.fire.airnow.gov .DAYS TWO THROUGH SEVEN...Friday through Wednesday. 50 to 80 percent chance of showers and thunderstorms continue into Friday morning. No severe weather is expected. Areas of smoke are possible across the region Friday and Saturday. Monitor the latest from the EPA at https://www.fire.airnow.gov 50 to 80 percent chance of showers and thunderstorms Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-012000- Traverse-Big Stone- 251 PM CDT Thu Jul 31 2025 This Hazardous Weather Outlook is for west central Minnesota. .DAY ONE...This afternoon and tonight. The Minnesota Pollution Control Agency has issued an Air Quality Alert for fine particles pollution through the day Saturday. The Air Quality Index (AQI) is expected to reach the Red or Unhealthy category. For the latest smoke concentrations from nearby stations from the EPA visit https://www.fire.airnow.gov .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Minnesota Pollution Control Agency has issued an Air Quality Alert for fine particles pollution through the day Saturday. The Air Quality Index (AQI) is expected to reach the Red or Unhealthy category. For the latest smoke concentrations from nearby stations from the EPA visit https://www.fire.airnow.gov .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>035-045-048-012000- Corson-Dewey-Stanley-Sully-Hughes-Jones-Lyman- 251 PM CDT Thu Jul 31 2025 /151 PM MDT Thu Jul 31 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. There is a 15 to 30 percent chance of showers and thunderstorms this evening, increasing to 50 to 80 percent in the late overnight hours. No severe weather is expected. Areas of smoke will affect the region through the overnight hours. Those sensitive to this should take precautions to limit exposure. Monitor the latest from the EPA at https://www.fire.airnow.gov .DAYS TWO THROUGH SEVEN...Friday through Wednesday. 50 to 80 percent chance of showers and thunderstorms continue into Friday morning. Areas of smoke are possible across the region Friday and Saturday. Monitor the latest from the EPA at https://www.fire.airnow.gov 50 to 80 percent chance of showers and thunderstorms Friday night. Isolated instances of one inch hail and thunderstorm wind gusts to 60 mph are possible by early Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 10
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290203.